Minnesota, 2007

Hail in Minnesota, June 9, 2007

June 9, 2007 · NWS FGF · 7 events in 4 counties and zones

Late in the afternoon of the 9th, a cold front was located just to the north of the Canadian border (across southern Saskatchewan, southern Manitoba, and southwestern Ontario). Temperatures at 500 millibars were quite cold.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the afternoon of the 9th, a cold front was located just to the north of the Canadian border (across southern Saskatchewan, southern Manitoba, and southwestern Ontario). Temperatures at 500 millibars were quite cold. As temperatures warmed at the surface and an upper level disturbance moved through, thunderstorms were able to form and intensify enough to produce hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 9, 2:02 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 9, 2:02 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
302 PM CDT SAT JUN 9 2007

.SHORT TERM...
TEMPS IN THE MID 70S COMBINED WITH DEW PTS IN THE MID 50S TO
AROUND 60 IN THE NORTH HALF OF THE FCST AREA ENOUGH TO GENERATE
ABOUT 1000 J/KG CAPE AT MID AFTN. PRETTY STEEP LAPSE RATES TODAY
WITH 500 MB TEMPS ABOUT -16C ALONG THE BORDER AND 850 MB TEMPS OF
+12 TO +14C. ENOUGH MID LEVEL MOISTURE PRESENT TO GENERATE HIGH
BASED CONVECTION. 300 MB JET REMAINS NORTH OF THE INTERNATIONAL
BORDER WITH SOME WEAK FORCING RIGHT ALONG THE CANADIAN BORDER.
THIS ALSO IN AREA OF WEAK COOL FRONT WHICH EXTENDS NR A KENORA TO
PEMBINA TO ROLLA LINE. THUS FAR NORTH WILL STAND THE BEST CHC FOR
TSTMS THIS AFTN/EVE. LESSER COVERAGE THE FARTHER SOUTH YOU GO WITH
LITTLE IN THE WAY OF CONVECTION EXPECTED VCY-FAR-PKD SOUTHWARD.
FREEZING LEVEL FOR GFK PER NAM SOUNDING AT 10.5 KFT...COULD BE
SOME SMALL HAILERS BUT SUPERCELL INDICES VIA SPC WEB SITE INDICATE
WEAK PARAMATERS SO MULTI-CELL PULSE STORMS WOULD BE IT.

ONCE SUNSET ARRIVES ACTIVITY WILL DIE OFF BUT WILL MAINTAIN LOW
POPS FOR -SHRA IN NW MN ALONG BOUNDARY MAINLY.

ON SUNDAY...FRONTAL BOUNDARY ACROSS OUR NORTH WILL MOVE BACK
NORTHWARD INTO CANADA. SURGE OF WARMER AND MORE MOIST AIR WILL
SPREAD INTO THE AREA AND BECOME ENTRENCHED IN THE AREA MONDAY.
KEPT LOW POP FOR ISOLD CONVECTION AT MAX HEATING MAINLY IN THE
NORTH PART OF THE FCST AREA...AND KEPT LOW POPS SUN NIGHT INTO
MONDAY ALL AREAS. MAIN THREAT FOR CONVECTION SUNDAY NIGHT WOULD
APPEAR TO BE BRANDON-WINNIPEG NORTHWARD WHERE BEST 850 MB WARM
ADVECTION IS PRESENT. ALSO SECOND AREA OF 850 MB FORCING NOTED IN
SE AND ECNTRL SD ON NOSE OF 40 KT JET SUNDAY OVERNIGHT. FOR THAT
REASON KEPT LOW POPS ALL AREAS. GFS DOES INDEED HIT AT BOTH AREAS
SEEING SOME CONVECTION AND DRIFTING THRU FCST AREA SUN NIGHT-MONDAY.

MON NIGHT WILL SEE ANOTHER ROUND OF ELEVATED CONVECTION...MAINLY
NORTH OF THE AREA...WITH THE SFC TROUGH ADVANCING EAST INTO THE
AREA TUESDAY-TUES NIGHT. THESE PERIODS WILL SEE BEST CHC OF
CONVECTION AND HVY RAINFALL. PER HYDRO CONF CALL WITH RFC IDEA OF
2 INCH BASIN AVERAGE QPF PER HPC DAY 4-5 SEEMS REASONABLE. THIS
COVERED WELL IN GRIDDS AND HWO AND LITTLE CHANGE WAS NEEDED.

DID UP TEMPS MOST PERIODS SUN-TUES AS VERY WARM AIRMASS
OVERSPREADS THE AREA AND TEMPS RISE WELL INTO THE 80S AND TOUCH 90
IN THE FAR SOUTH. DEW PTS WILL CLIMB AS WELL AS EVAPOTRANSPORATION
WILL BEGIN TO WORKS IT MAGIC DUE TO GREEN MOIST GROUND AND FIELD
CROPS EMERGING. MODEL DEW PTS OF 70-75 ARE TOO HIGH BUT MET/MAV
MOS IDEAS OF MID OR UPPER 60S SEEM VERY REASONABLE MON AFTN-TUES.

.LONG TERM...
GFS LONG WAVE TROUGH WAS OVER THE ROCKIES WHILE LONG WAVE UPPER
LEVEL RIDGE WAS OVER THE GREAT LAKES. LONG WAVE PATTERN RETROGRADES
A BIT BY DAY 8. MODELS BUILD AN UPPER LEVEL RIDGE OVER THE GREAT
LAKES INTO HUDSON BAY BY EARLY IN THIS PERIOD. GFS AND NAM HAVE A
POSITIVE TILT TO THE UPPER RIDGE WHILE THE ECMWF MAINTAINED A MORE
NEUTRAL TILT AND MORE OF AN OMEGA BLOCK. THE SLOWER SOLUTION OF
ECMWF WAS PREFERRED. EXPECT A WET PERIOD FOR THE EXTENDED.

&&

.AVIATION...
SOME VFR CIGS WERE OVER NORTHWEST MN WITH BASES 7 THOUSAND FT AND
HIGHER. TAMDAR SOUNDINGS SUGGEST CONVECTIVE TEMPS IN THE LOWER 80S
IN THE SOUTH PART OF THE VALLEY AND LOW TO MID 70S IN THE NORTH
VALLEY. RADAR AND VISIBLE SATELLITE SHOWING A FEW SHOWERS DEVELOPING
IN THE NORTHERN RED RIVER VALLEY WITH AFTERNOON HEATING. EXPECT
SHOWERS TO DISSIPATE AFTER SUNSET. GFS INDICATES WEAK LOW LEVEL
CONVERGENCE IN THE NORTHERN VALLEY THIS AFTERNOON WITH BACKING FLOW
ACROSS SOUTHERN MANITOBA AND VEERING FLOW OVER ND AND MN. GFS CROSS
SECTION MAINTAIN A MID LEVEL CLOUD DECK OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/HOPPES
Hazardous weather outlook, Jun 9, 5:22 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT SAT JUN 9 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT SAT JUN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY NORTH
OF A LINE FROM VALLEY CITY TO BEMIDJI. ANY STORMS WHICH DO DEVELOP
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS HOWEVER STRONGER STORMS
MAY PRODUCE SMALL HAIL AND GUSTY WINDS. THUNDERSTORMS SHOULD
WEAKEN CONSIDERABLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALTHOUGH SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO
MONDAY THE BEST CHANCES FOR STORMS WILL BE TUESDAY AND WEDNESDAY.
SOME OF THESE STORMS COULD BE QUITE STRONG ALONG WITH THE THREAT
FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VOELKER

The radar

The Fargo/Grand Forks radar (KMVX), 110 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Marshall

When
June 9, 3:44 PM CST
Where
Marshall County, 1.15 mi NE of Rosewood
Measured
0.75 in hail
Reported by
Public
Coordinates
48.210, -96.260

Hail, Red Lake

When
June 9, 3:45 PM CST
Where
Red Lake County, 2.7 mi WNW of Red Lake Falls Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.940, -96.270

A farmer reported that his headlights were broken and small dents were made on his pickup truck due to the hail. His bean field also suffered damage.

Hail, Pennington

When
June 9, 3:50 PM CST
Where
Pennington County, 1.38 mi S of Thief River Falls
Measured
1 in hail
Reported by
Public
Coordinates
48.110, -96.180

Hail, Pennington

When
June 9, 4:15 PM CST
Where
Pennington County, 4.99 mi WSW of Mavie
Measured
1.75 in hail
Reported by
Public
Coordinates
48.110, -96.020

Hail, Red Lake

When
June 9, 4:30 PM CST
Where
Red Lake County, 5.56 mi E of Plummer
Measured
0.75 in hail
Reported by
Public
Coordinates
47.920, -95.930

Hail, Polk

When
June 9, 4:45 PM CST
Where
Polk County, 7.53 mi NW of Trail
Measured
0.88 in hail
Reported by
Public
Coordinates
47.860, -95.810

The hail fell near the Polk and Red Lake County line.

Hail, Red Lake

When
June 9, 4:47 PM CST
Where
Red Lake County, 3.11 mi NE of Oklee
Measured
0.88 in hail
Reported by
Public
Coordinates
47.860, -95.820

The hail fell near the Polk and Red Lake County line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41860, 41862, 41863, 41864, 41865, 41866, 41867.